North Dakota, 2011

Hail and Damaging Winds in North Dakota, June 2 to 3, 2011

June 2 to 3, 2011 · NWS BIS · 22 events in 7 counties and zones

A mid level short wave impulse ejecting northeast across the Northern High Plains, combined with an eastward advecting cold front and favorable instability parameters to create an environment supportive for severe thunderstorms. Severe Thunderstorm Watch number 421 was issued for south central North Dakota early in the evening of June 2nd, and was then followed up with Severe Thunderstorm Watch…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$880,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A mid level short wave impulse ejecting northeast across the Northern High Plains, combined with an eastward advecting cold front and favorable instability parameters to create an environment supportive for severe thunderstorms. Severe Thunderstorm Watch number 421 was issued for south central North Dakota early in the evening of June 2nd, and was then followed up with Severe Thunderstorm Watch number 422 early in the morning of June 3rd for ongoing storms producing strong winds.

Multiple severe thunderstorm warnings, one tornado warning, and one flash flood warning were issued during this episode. Numerous reports of large hail, several reports of severe thunderstorm wind gusts, and two reports of brief but very heavy rain were received. Thunderstorm winds were most intense across portions of Emmons and Logan Counties, where estimated winds up to 100 mph caused damage to several farmsteads and local communities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 2, 4:55 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 2, 4:55 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
655 PM CDT THU JUN 2 2011

.UPDATE...MINOR CHANGES TO POPS. SOME ADJUSTMENTS TO WINDS AND
DEW POINTS IN THE WEST.

&&

.DISCUSSION...SURFACE LOW IS DEPICTED NEAR NEW TOWN IN NORTHWEST
NORTH DAKOTA. THERE IS A SCATTERED LINE OF CUMULUS FROM JUST WEST
OF MINOT...SOUTHWEST THROUGH LEMMON SOUTH DAKOTA AND DOWN TOWARDS
RAPID CITY. WARM MID LEVEL TEMPERATURES ARE PRESENTLY KEEPING A
LID ON THIS CONVECTION. LATEST LAPS SOUNDINGS INDICATE AROUND 30
J/KG OF CIN NEAR MINOT. THE CAP GETS STRONGER AS YOU GO SOUTH
TOWARD BISMARCK AND JAMESTOWN. FARTHER WEST...CONVECTION OVER
EASTERN MONTANA IS WEAKENING AS IT MOVES INTO NORTH DAKOTA AS BEST
FORCING IS LIFTING NORTHWARD INTO SASKATCHEWAN AND MANITOBA.
ALSO...MUCH DRIER AIR IS WORKING INTO SOUTHWEST NORTH DAKOTA AT
THIS TIME. CURRENTLY IT APPEARS THE MOST LIKELY AREAS FOR
CONVECTION THIS EVENING WOULD BE IN NORTH CENTRAL NORTH DAKOTA
NEAR THE SURFACE LOW. ALSO IF CONVECTION GETS GOING FARTHER SOUTH
OVER SOUTH DAKOTA...IT COULD MOVE INTO SOUTH CENTRAL NORTH DAKOTA
LATER TONIGHT. ALTHOUGH CONVECTION IN EASTERN MONTANA IS WIDELY
SCATTERED...WE COULD STILL SEE AN ISOLATED CELL CROSS INTO WEST
CENTRAL OR NORTHWEST NORTH DAKOTA YET EARLY THIS EVENING.

ADJUSTED DEW POINTS LOWER AND RAISED WINDS IN THE SOUTHWEST AND
MADE ONLY SOME MINOR ADJUSTMENTS TO POPS.

&&

.AVIATION...
FAVORABLE INGREDIENTS FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS
REMAIN PRESENT ACROSS MOST OF NORTH DAKOTA THIS EVENING. ALL
TERMINALS CURRENTLY HAVE VFR CONDITIONS...BUT ISOLATED SEVERE STORMS
ARE POSSIBLE FOR KISN...KMOT...KBIS AND KJMS UNTIL 12Z FRIDAY
MORNING. ASIDE FROM POSSIBILITY OF THUNDERSTORMS...VFR CEILINGS AND
VISIBILITIES ARE FORECAST THROUGHOUT THE TAF PERIOD. WINDS WILL
BEGIN TO DECREASE AFTER SUNSET...BUT INCREASE AGAIN ACROSS THE
REGION AFTER SUNRISE. SUSTAINED W/SW WINDS OF 30KTS...GUSTING TO
45KTS IS POSSIBLE TOMORROW.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TWH/JJT
Hazardous weather outlook, Jun 2, 12:31 PM MST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
231 PM CDT THU JUN 2 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
231 PM CDT THU JUN 2 2011 /131 PM MDT THU JUN 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
CENTRAL NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
OVER PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA. THE INITIAL
THREAT AREAS ARE ACROSS NORTHWEST AND NORTH CENTRAL NORTH DAKOTA
THIS AFTERNOON AND EVENING...AS WELL AS AREAS FROM JAMESTOWN TO ASHLEY.
A FEW SUPERCELL THUNDERSTORMS ARE POSSIBLE...WITH VERY LARGE
HAIL...LOCALLY HEAVY RAIN...AND AN ISOLATED TORNADO ALL POSSIBLE.
BY LATE EVENING AND OVERNIGHT...THE MAIN THREAT AREA WILL LIKELY
SHIFT EAST...ALONG AND EAST OF A LINE FROM HARVEY...TO STEELE AND
LINTON. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING STRAIGHT
LINE WINDS...AND LOCALLY HEAVY RAINFALL.

RIVER FLOOD WARNINGS AND ADVISORIES ARE IN EFFECT THROUGHOUT THE
FORECAST AREA. SEE WWW.WEATHER.GOV/BIS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON OVER
NORTHWEST AND NORTH CENTRAL NORTH DAKOTA...AND AGAIN SATURDAY
AFTERNOON ACROSS THE NORTH. THERE ARE ALSO CHANCES FOR AT LEAST
SCATTERED THUNDERSTORMS FROM MONDAY THROUGH WEDNESDAY.

EXPECT WINDY CONDITIONS OVER MUCH OF THE AREA LATE FRIDAY MORNING
AND AFTERNOON...WITH A WEST/SOUTHWEST WIND AT 25 TO 35 MPH AND
HIGHER GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

KINNEY

In the hours before

Special weather statement, Jun 2, 4:50 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
650 PM CDT THU JUN 2 2011

NDZ017-031-032-030045-
BILLINGS-GOLDEN VALLEY-MCKENZIE-
550 PM MDT THU JUN 2 2011

...SPECIAL WEATHER STATEMENT...

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL WIBAUX COUNTY...MOVING
NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  FAIRFIELD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT
Special weather statement, Jun 2, 5:33 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
733 PM CDT THU JUN 2 2011

NDZ034-042-045-030130-
GRANT-MORTON-SIOUX-
733 PM CDT THU JUN 2 2011

...SPECIAL WEATHER STATEMENT...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
NORTHEASTERN GRANT COUNTY...TO FAR WESTERN SIOUX COUNTY.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM CDT.

HEINERT
Special weather statement, Jun 2, 5:49 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
749 PM CDT THU JUN 2 2011

NDZ034-042-045-030145-
GRANT-MORTON-SIOUX-
649 PM MDT THU JUN 2 2011

...SPECIAL WEATHER STATEMENT...

AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTRAL GRANT COUNTY
TO SOUTHWESTERN SIOUX COUNTY...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM CDT.

HEINERT

The radar

The Bismarck radar (KBIS), 102 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

11 hail, 9 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Hail, Grant

When
June 2, 6:30 PM MST to 6:33 PM MST
Where
Grant County, 21.61 mi S of Leith
Measured
0.88 in hail
Reported by
Public
Coordinates
46.040, -101.570

Hail, Sioux

When
June 2, 6:49 PM MST to 6:53 PM MST
Where
Sioux County, 23.99 mi W of Selfridge
Measured
0.75 in hail
Reported by
Public
Coordinates
46.040, -101.430

Hail, Bottineau

When
June 2, 7:57 PM CST to 8:03 PM CST
Where
Bottineau County, 0.83 mi SSW of Kramer
Measured
1.5 in hail
Reported by
Public
Coordinates
48.690, -100.710

Hail, Bottineau

When
June 2, 7:59 PM CST to 8:07 PM CST
Where
Bottineau County, 0.45 mi W of Bottineau
Measured
0.88 in hail
Reported by
Public
Coordinates
48.830, -100.440

Hail, Bottineau

When
June 2, 8:28 PM CST to 8:35 PM CST
Where
Bottineau County, 4.86 mi N of Bottineau
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
48.900, -100.440

Heavy Rain, Bottineau

When
June 2, 8:28 PM CST to 8:43 PM CST
Where
Bottineau County, 4.17 mi S of Bottineau
Reported by
Public
Coordinates
48.770, -100.440

A rainfall amount of 8 tenths of an inch was reported in fifteen minutes.

Heavy Rain, Bottineau

When
June 2, 8:41 PM CST to 9:11 PM CST
Where
Bottineau County, 0.45 mi W of Bottineau
Reported by
Public
Coordinates
48.830, -100.440

A rainfall total of one inch was reported in just over 20 minutes.

Hail, Bottineau

When
June 2, 8:43 PM CST to 8:50 PM CST
Where
Bottineau County, 4.17 mi S of Bottineau
Measured
0.88 in hail
Reported by
Public
Coordinates
48.770, -100.440

Hail, Bottineau

When
June 2, 8:46 PM CST to 8:49 PM CST
Where
Bottineau County, 2.73 mi E of Bottineau Arpt
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
48.830, -100.360

Hail, Bottineau

When
June 2, 8:55 PM CST to 9:01 PM CST
Where
Bottineau County, 2.57 mi WSW of Bottineau
Measured
1.75 in hail
Reported by
Newspaper
Coordinates
48.814, -100.481

Hail, Bottineau

When
June 2, 9:00 PM CST to 9:06 PM CST
Where
Bottineau County, 3.31 mi NNE of Omemee
Measured
0.75 in hail
Reported by
Public
Coordinates
48.740, -100.310

Hail, Bottineau

When
June 2, 9:00 PM CST to 9:08 PM CST
Where
Bottineau County, 4.14 mi NNE of Bottineau Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
48.880, -100.370

Thunderstorm Wind, Emmons

When
June 2, 11:35 PM CST to 11:42 PM CST
Where
Emmons County, 1.59 mi WNW of Linton Muni Arpt
Measured
82 kt (94 mph) measured gust
Property damage
$100,000
Reported by
AWOS
Coordinates
46.230, -100.260

One hanger and two planes were destroyed at the Linton Airport.

Thunderstorm Wind, Emmons

When
June 2, 11:37 PM CST to 11:45 PM CST
Where
Emmons County, Linton
Measured
83 kt (96 mph) estimated gust
Property damage
$35,000
Reported by
Newspaper
Coordinates
46.270, -100.230

Tree and some minor structure damage was reported in Linton.

Thunderstorm Wind, Emmons

When
June 2, 11:50 PM CST to 11:57 PM CST
Where
Emmons County, 6.22 mi S of Kintyre
Measured
87 kt (100 mph) estimated gust
Property damage
$350,000
Reported by
Newspaper
Coordinates
46.460, -99.950

Strong thunderstorm winds resulted in a pole barn being destroyed and a stock trailer rolled approximately 200 feet. Also on the farmstead, a garage roof was ripped off, a well house was totaled, a grain bin blown over, and windows were blown out of vehicles.

Thunderstorm Wind, Emmons

When
June 2, 11:52 PM CST to June 3, 12:01 AM CST
Where
Emmons County, Kintyre
Measured
78 kt (90 mph) estimated gust
Property damage
$125,000
Reported by
Newspaper
Coordinates
46.550, -99.950

Strong thunderstorm winds resulted in a historic barn destroyed near Kintyre.

Thunderstorm Wind, Emmons

When
June 2, 11:53 PM CST to June 3, 12:01 AM CST
Where
Emmons County, Kintyre
Measured
78 kt (90 mph) estimated gust
Property damage
$200,000
Reported by
Newspaper
Coordinates
46.550, -99.950

Strong thunderstorm winds resulted in a storage shelter destroyed at the Kintyre Centennial Park. Also damaged was a 50,000 bushel bin at the South Central Grain elevator in Kintyre.

Hail, Emmons

When
June 3, 12:00 AM CST to 12:10 AM CST
Where
Emmons County, 0.48 mi E of Strasburg
Measured
0.88 in hail
Reported by
Public
Coordinates
46.130, -100.160

Thunderstorm Wind, Logan

When
June 3, 12:30 AM CST to 12:40 AM CST
Where
Logan County, Napoleon
Measured
74 kt (85 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
46.500, -99.770

Very strong thunderstorm winds resulted in a cattle trailer being blown over in Napoleon.

Thunderstorm Wind, Stutsman

When
June 3, 12:40 AM CST to 12:50 AM CST
Where
Stutsman County, 0.69 mi N of Medina
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.890, -99.300

A public report relayed by North Dakota State radio.

Thunderstorm Wind, Foster

When
June 3, 1:25 AM CST to 1:35 AM CST
Where
Foster County, Carrington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.450, -99.130

A public report relayed by North Dakota State radio.

Thunderstorm Wind, Foster

When
June 3, 1:35 AM CST to 1:45 AM CST
Where
Foster County, Carrington
Measured
68 kt (78 mph) measured gust
Property damage
$50,000
Reported by
AWOS
Coordinates
47.450, -99.130

The strong winds resulted in downed trees and power lines in Carrington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307609, 307610, 307614, 307616, 307618, 307622, 307626, 307620, 307623, 308742, 307624, 307625, 307627, 308753, 307628, 308764, 308758, 307629, 308749, 307630, 307631, 307632.